Alert archive / Colorado / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 41, NWS Pueblo, CO

June 12, 1999El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 12, 1999, 3:20 PM MDT for El Paso County, Colorado. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 12, 1999, 3:20 PM MDT (21:20 UTC)
Expired
Jun 12, 1999, 4:25 PM MDT
In force
65 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 51 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 3:30 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 12:50 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1999-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1999-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-183 J/kg
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

110 
WUUS1 KPUB 122116 RRA
SVRPUB
COC041-122225-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT SAT JUN 12 1999

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 425 PM MDT

* AT 320 PM MDT...RADAR SHOWED A SEVERE STORM 1 MILE NORTHWEST OF
  PEYTON OR 20 MILES NORTHEAST OF COLORADO SPRINGS MOVING SOUTHEAST
  AT 15 MPH.

SOME LOCATIONS AFFECTED WILL BE PEYTON THROUGH 345 PM.
ELLICOT BY 400 PM.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.  IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY
IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE
BEST PROTECTION.

PGW/HO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:00 PM MDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jun 12, 2:00 PM MDT, 1 hour 20 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
200 PM MDT SAT JUN 12 1999

WILL KEEP THIS VERY SHORT AS LARGE PORTION OF CWFA UNDER SEVERE
THUNDERSTORM WATCH UNTIL 700 PM MDT.  19Z CAPES IN EXCESS OF 2000
J/KG WITH LIS OF -6 OVER WESTERN AND CENTRAL LAS ANIMAS COUNTY WITH
ECHOES LIGHTING UP THE 88D.

AS STATED IN MORNING DISCUSSION WILL KEEP CONTINUED THREAT OF
MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SHORT-TERM AND
INTO THE LONG TERM AS MOISTURE REMAINS AVAILABLE AND GENERALLY
HARD TO TIME SYSTEMS ROTATING ACROSS.  PERSISTENCE THE
WAY TO GO WITH TEMPERATURES ALSO.

.PUB...NONE.

In the hours before

Special weather statement, Jun 12, 11:59 AM MDT, 3 hours 21 minutes before
COZ058>081-121900-

SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO
NATIONAL WEATHER SERVICE PUEBLO CO
1159 AM MDT SAT JUN 12 1999

...THE SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO...

...SPOTTER ACTIVATION MAY ONCE AGAIN BE NECESSARY TODAY...

WEAK DISTURBANCES WILL CONTINUE TO ROTATE THROUGH THE FLOW ALOFT
THIS AFTERNOON AND EVENING.  THESE WILL COMBINE WITH PLENTIFUL
MOISTURE AND UPSLOPE WINDS AT THE SURFACE...TO GENERATE SCATTERED
THUNDERSTORMS ONCE AGAIN THIS AFTERNOON.  STORMS ARE EXPECTED OVER
THE SOUTHEASTERN MOUNTAINS THIS AFTERNOON AND THEN MOVE OFF ONTO THE
EASTERN PLAINS BY MID TO LATE AFTERNOON AND CONTINUE INTO THE
EVENING. THE GREATEST AREAL COVERAGE OF THUNDERSTORMS WILL LIKELY BE
IN THE PIKES PEAK AND COLORADO SPRINGS AREA...AND ALONG THE RATON
MESA NEAR TRINIDAD. LARGE HAIL AND STRONG TO DAMAGING WIND GUSTS...
WILL BE THE GREATEST THREAT FROM THESE STORMS...IN ADDITION TO BRIEF
PERIODS OF HEAVY RAIN AS WELL AS FREQUENT LIGHTNING.

THE NATIONAL WEATHER SERVICE IN PUEBLO WOULD APPRECIATE ANY REPORTS
FROM ITS SPOTTERS THIS AFTERNOON AND EVENING.

77

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 6:20 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 11, 8:36 PM MDTSevere Thunderstorm WarningPUBPueblo64 min
Jun 11, 9:12 PM MDTSevere Thunderstorm WarningPUBHuerfano63 min
Jun 12, 4:50 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.